Organophosphate based insecticides constitute the cause of a large number of mortality and morbidity cases in the developing world. The reasons include easy availability, being inexpensive, and lack of regulations regarding their sale and storage. Another factor that has made organophosphate insecticides a major source of suicidal ingestion is the perceived fatality associated with them. Though the muscarinic, nicotinic and central nervous system complications of organophosphate poisoning are well known, the organophosphate toxidrome can sometimes present with unusual presentations and unexpected complications. In the scenario that exists wherein there are substantial number of cases, there arises the possibility that these presentations and complications will only increase in number. In this context it becomes important to know the possible mechanisms that cause unusual presentations and take adequate safeguards. In the case examined herein, a geriatric patient consumed organophosphorus insecticide. Treatment included an initial stomach wash, standard atropine therapy and supportive management. The patient experienced multiple diverse presentations related to the poisoning before eventually succumbing after 1 month. On autopsy the immediate cause of death was found to be pulmonary thromboembolism. The increased susceptibility of thromboembolism could have multiple reasons such as increased immobilization, myopathy resulting in inefficient venous return and deep vein thrombosis, or vessel damage due to inflammatory mediators. This case illustrates the need to consider pulmonary thromboembolism as a potential lethal complication of organophosphorus poisoning.
|Number of pages||4|
|Journal||Indian Journal of Forensic Medicine and Toxicology|
|Publication status||Published - 01-07-2020|
All Science Journal Classification (ASJC) codes
- Pathology and Forensic Medicine
- Health, Toxicology and Mutagenesis